High Wind, Eddy County Plains
- When
- February 7, 2:15 PM MST to 2:35 PM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
A large trough along the Rocky Mountains with a southwesterly jet streak rounding its base brought southwesterly high winds to the Guadalupe Mountains and southeast New Mexico.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A large trough along the Rocky Mountains with a southwesterly jet streak rounding its base brought southwesterly high winds to the Guadalupe Mountains and southeast New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 7, 1:50 PM MST, 25 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
250 PM CST Wed Feb 7 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This afternoon through Thursday night)
Issued at 249 PM CST Wed Feb 7 2024
A strong upper-level storm system over the Four Corners region is
forecast to translate slowly northeastward overnight. WV imagery
indicates a few strong short wave troughs reloading into the mean
long wave trough over the western CONUS, so southwesterly flow aloft
will be maintained through the short term. The surface reflection of
the upper-level disturbance over the Four Corners -- a surface
cyclone over northeastern CO with a trailing Pacific cold front
stretching from the low south to along the Texas/New Mexico state
line -- will move northeast as well, with the Pacific front moving
across the remainder of west Texas late this afternoon and this
evening. Strong winds behind the Pacific cold front...with gusts as
high as 44 mph at KCNM recently...warrant the continuation of the
High Wind Warning over the Guadalupes and Delawares and the Wind
Advisory out across the adjacent plains through early Thursday
morning and this evening, respectively. High pressure then will
settle in briefly before winds become southwesterly again in advance
of the next short wave trough. More on that in the long term portion
of the forecast below.
Winds will subside gradually overnight, with southwesterly winds of
10-20 mph forecast Thursday and Thursday night. Extensive mid and
high-level cloudiness will gradually give way to mostly clear skies
this evening. Temperatures will fall into the upper 20s to the lower
40s for lows with highs warming into the upper 50s at higher
elevations to the mid 70s along the Rio Grande.
&&
.LONG TERM...
(Friday through Tuesday)
Issued at 249 PM CST Wed Feb 7 2024
On the back-side of the upper trough set to push through mid-week,
our region finds itself under southwesterly flow aloft through the
tail-end of the week. Fairly benign weather is the result for Friday
and Saturday but things get a bit more interesting Saturday night
through Sunday as an upper trough digs through AZ/NM and across
western Texas. This system serves as the next shot for precipitation
across the area, and when paired with the cold-core upper low nearby
and associated cold front, could lead to some precipitation of the
wintry variety across our northern zones. As always, the exact
timing and strength/how far south it digs will be key into not only
the extent of precipitation, but also how cold it gets. For now, the
ensemble guidance remains extremely divided (with all 4 clusters
under 30% probability each) in the intensity of the trough so
needless to say, exact certainty in the evolution of the trough
remains very low. Regardless, the best bet for precipitation likely
sets up across the Panhandle and into the far northern Permian Basin
and PoPs continue to gradually increase with each update in these
areas. Precipitation looks to start as rain across the northern
zones Saturday evening and gradually spreading east and south. Some
snowflakes may mix in or become all snow across portions of
Southeast New Mexico and the northwestern Permian Basin by Sunday
morning. Ground temperatures will likely be too warm for any
impactful accumulations, but a dusting in some spots cannot be ruled
out yet. Stay tuned for updates as we continue to iron out the
exact track of the upper trough and the associated weather that it
brings. After this trough passes early next week, no more
precipitation is anticipated in the long term.
As for temperatures, our current pattern of near average highs
continues through this weekend until a front brings highs into the
50s and 40s for most on Sunday. Temperatures quickly recover back
into the 60s by Tuesday of next week.
-Munyan
&&
.AVIATION...
(18Z TAFS)
Issued at 1143 AM CST Wed Feb 7 2024
Of concern this afternoon is the isolated potential for gusty
winds to AOA 35 knots where virga from extensive moisture aloft
drags higher momentum air to the surface. The chances of this
impacting one particular terminal are low (less than 15 percent);
however, it's worth mentioning here for situational awareness.
Otherwise, VFR conditions will prevail at all area terminals
through 08/18Z. Most areas will see gusty south to southeast winds
(gusting to AOA 25 knots at times) this afternoon. A Pacific
front will move across all terminals late this afternoon and early
this evening. This will veer winds around to a southwesterly
direction with some gusts for a few hours before wind gusts drop
off later this evening. No significant weather is expected with
FROPA.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 41 66 43 64 / 0 0 0 0
Carlsbad 36 62 39 61 / 0 0 0 0
Dryden 41 68 45 70 / 0 0 0 0
Fort Stockton 40 66 43 64 / 0 0 0 0
Guadalupe Pass 35 52 37 52 / 0 0 0 0
Hobbs 36 62 38 60 / 10 0 0 0
Marfa 29 60 33 59 / 0 0 0 0
Midland Intl Airport 40 64 42 63 / 10 0 0 0
Odessa 41 64 43 63 / 10 0 0 0
Wink 37 67 39 64 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 2 AM CST /1 AM MST/ Thursday for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
Wind Advisory until 9 PM CST this evening for Chinati Mountains-
Davis Mountains-Davis Mountains Foothills-Eastern Culberson
County-Marfa Plateau-Van Horn and Highway 54 Corridor.
NM...High Wind Warning until 1 AM MST Thursday for Guadalupe
Mountains of Eddy County.
Wind Advisory until 8 PM MST this evening for Eddy County Plains.
&&
SHORT TERM...70
LONG TERM....16
AVIATION...70Hazardous Weather Outlook National Weather Service Midland/Odessa TX 245 PM CST Wed Feb 7 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-082045- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 245 PM CST Wed Feb 7 2024 /145 PM MST Wed Feb 7 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. A High Wind Warning is in effect from this afternoon through late tonight for the Guadalupe and Delaware Mountains. A Wind Advisory is in effect this afternoon and evening for the Davis and Chinati Mountains, Davis Mountain Foothills, Marfa Plateau, Eddy County Plains, Van Horn and the Highway 54 Corridor, and eastern Culberson County. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A wintry mix of rain and snow showers is possible late Saturday night and Sunday, mainly over the Guadalupe and Delaware Mountains, the Southeast New Mexico Plains, and northwest Permian Basin. Little to no accumulations are expected. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2024Every state in 2024This day in weather historyWarnings in New Mexico, February 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164086, 1164085.